MPN Voice
3,178 members4,820 posts

newly diagnosed with ET and on anagrelide

recently diagnosed with ET.I am on aspirin.and anagrelide 1 mg daily..feeling very stressed and alone.feeling extreme tiredness, sometimes shortness of breath and yes after anagrelide I am also having really bad itching in head.Can anybody with similar experience.I accidently found out that my platelets were above one million.Initially dr. put me only on aspirin but after few episodes of blurred vision n migrains he put me on anagrelide.it seems to help but i am really not sure about its side effects.can anybody guide plz

13 Replies
oldestnewest

I have been diagnosed do almost2 yrs - on Hydrea. I initially experienced shortness of breath and headaches - not migraines. Do you know why your Dr chose anagrelide over HU? I thought I read HU was the drug of choice and possibly fewer side effects. I am doing well right now at current dosage. Once they get your platelets under control they"'ll try to adjust your dosage to a min and that will help. Try not to worry too much we can't let this define our lives.

Reply

Thanks kerri for your words of encouragement.My Dr. chose anagrelide over Hu because he said its new.drug with less risk of progressing the ET to.acute leukemia.Secondly anagrelide is suitable for young patients according to him.I am 32. I am not experience any adverse dide effects but just dryness n fatigue.may be thats bcz of ET itself.

Reply

I'm on Anagrelide, been on it over a year. I do get an itchy scalp, but that comes and goes. The ET makes you feel tired, and both hu and Anagrelide don't make it any better. I get palpitations about 2 hours after taking Anagelide. You are young to be diagnosed, I'm double your age 😒 Don't get too stressed about ET changing to leukaemia, that is extremely rare! You'll get some good information from this site, anything you want to know ask! Also don't believe everything you Google about ET - a lot of it is rubbish or completely outdated. I have had less side effects with Anagelide than hu which I was on for 3 years. When your platelets have stabilised your dose may be adjusted. When I was changed to Anagelide I was told it was much more platelet oriented than hu, which is the drug of choice because it's cheaper! Best wishes for the future. Lizzie

1 like
Reply

Thanks a lot Lizzie. Really feeling relieved after ur post.yes I do spend a lot of time now a days googling out everything related to ET or not..trying to remain as stress free as possible..itchy scalp is something I never come across anywhere on net, so thats why I asked here, because after i take anagrelide it becomes worse for a hour or two.then subsides with time..

Reply

I use a tea tree shampoo, if the itching gets too bad I get a lotion called Betacap - prescription only - which settles it down quickly. You can get itchy with ET anywhere on your body! 😳 But when you're really scratching your head constantly people tend to look at you as though you've got nits! 😱

When I was diagnosed 7 years or so ago my first appointment was in the Oncology department- I literally wet myself! Since then I go to Haematology, I always wonder if other people in the waiting room have ET but of course, being British we only discuss the weather!

ET is very rare so you're now in a very exclusive club! Most people don't suffer many side effects, apart from itching and fatigue, I have a lot more trouble with my arthritis. Lots of people on this site have had it for many years. It is classed as a cancer but it is one which doesn't spread to other parts of the body, so it is a "good" cancer - if there is such a thing. It's not life limiting either. It's a shock when you're first diagnosed but hopefully when your platelets stabilise you'll feel better. Although you'll probably be on medication for the rest of your life - which will be a long one. By the way you shouldn't be paying prescription fees for chemotherapy drugs. 😄👍😘

Reply

sure, will try to get some tea tree shampoo n lotion here in Malaysia..can I ask one more question.I am also getting dull aches on the upper back, near spine.Is it.something to do with.ET?or.should I get screened for lung cancer?..My dr.is dismissing my.fears but its something new and unusual..

Reply

Didn't realise you were in Malaysia! I don't know how your health system works there! I don't think your other aches are ET related, unlikely to be lung cancer but have them checked out to settle your mind.

Reply

Have to say that you've been scared unnecessarily, and sadly that seems to be all too common. Fact is, we MPN sufferers are pretty rare. 3-4 per 100,000 , I was told last week. And each individual's condition is subtly different. So it is hard to give an exact right and tailored diagnosis. But our hard pressed and extremely time-poor specialists can only go by the book - sometimes suggesting developments or proposing treatments with indecent haste - and that book is always out of date as research proceeds apace. This is a scary moment. Once your platelets are under control, things will feel better. You're not alone!

Reply

Thanks Robin , totally agreed...actually to find out such a diagnosis i like emotional trauma, so i am hoping my nervs wud heal the shock.is it possible that after platelets come normal range, I can leave medication?

Reply

That is for your doctors to decide, I'm afraid. I think the main thing for you to work on, that is actually completely in your command, is just feeling positive. There's tons of advice to be had about all this, starting with stuff on this site. Good luck!

Reply

Hi welcome to our forum, hopefully the advice from the lovely people on here will be helping you, look at our website mpnvoice.org.uk there is lots of info on there to help you. Best wishes Maz

Reply

Thanks maz, yes people are really nice n kind here.feeling myself at home.

Reply

I just too my first anagralide tonight. Its good to hear you are feeling good so far.

I have PV and have taken Hydroxurea for about 8 years. I have this terrible stinging pain in my arms, neck and head and I finally decided maybe it was related to this somehow so I told my doctor this week. Since I can't add more Hydroxurea without feeling sick he is trying the Anagralide to get my platelets down more, I've just let them stay around 600 to avoid taking more medicine but this pain is just getting too much. I'm nervous too, just joined the group so keep me posted as how you feel...

Reply

You may also like...